Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 30, 2023, 5:09 PM PDT for San Bernardino County, California. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2023, 5:09 PM PDT (00:09 UTC)
- Expired
- Jul 30, 2023, 6:34 PM PDT
- In force
- 85 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 76 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2266 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
713
WGUS56 KSGX 310009
FFWSGX
CAC071-310315-
/O.NEW.KSGX.FF.W.0001.230731T0009Z-230731T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
509 PM PDT Sun Jul 30 2023
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
The El Dorado Fire burn scar in...
San Bernardino County in southern California...
* Until 815 PM PDT.
* At 509 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the El Dorado Fire Burn Scar. Between 0.75 and
1.25 inches of rain have fallen. The expected rainfall rate is
0.75 to 1 inch in 1 hour. Additional rainfall amounts of 0.5 to 1
inch are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flows.
The debris flow can consist of rock, mud, vegetation and other loose
materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the El Dorado
Fire Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the El Dorado Fire Burn Scar.
* Some locations that will experience flash flooding include...
Hwy 38 Between Yucaipa And Onyx Summit, Seven Oaks and Barton
Flats Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the El Dorado Fire Burn Scar. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters...climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3411 11695 3412 11686 3416 11683 3420 11690
3419 11695 3416 11697
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.75-1 INCH IN 1 HOUR
$$
EA1 follow-up statement
834
WGUS76 KSGX 310134
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
634 PM PDT Sun Jul 30 2023
CAC071-310144-
/O.CAN.KSGX.FF.W.0001.000000T0000Z-230731T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
634 PM PDT Sun Jul 30 2023
...FLASH FLOOD WARNING FOR THE EL DORADO FIRE BURN SCAR IS CANCELLED
FOR SAN BERNARDINO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3411 11695 3412 11686 3416 11683 3420 11690
3419 11695 3416 11697
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:38 PM PDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 30, 1:38 PM PDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
138 PM PDT Sun Jul 30 2023
.SYNOPSIS...
A strong area of high pressure over the southern Rockies that has
been contributing to our warm weather over the past few weeks will
continue to influence our weather this week. Moist monsoonal flow
around this system will lead to a chance of showers and storms for
much of the area through Tuesday as temperatures dip near average.
Most areas will feel the humidity with highest chance of storms
for the mountains and deserts. We will dry out Wednesday into the
weekend with a slow warming trend inland, while the coastal areas
maintain closer to average readings and a continuous shallow marine
layer presence.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM...(Today through Tuesday)...
A broad area of high clouds will continue to push northward across
the region, keeping a looser lid on temperatures while humidity
increases this afternoon. Monsoon flow from the south and east has
triggered cumulus to build over the mountains, which may produce
a brief storm or two this afternoon. A short lull in the action
will occur this evening with dry and warm summer weather.
Hi-res models continue to show an easterly wave impacting the
area sometime later tonight into early Monday morning, pushing
showers and thunderstorms across the southern two thirds of the
region, highest chance over San Diego County. This can be a bit
hard to pinpoint in the models, but be prepared for storm activity
during this time, even those in the valley and coastal areas. The
earliest this may enter the area would be sometime right after
midnight, but most likely 3-5AM pushing westward by later in the
morning per latest HRRR and WRF guidance. Plentiful moisture will
be in place (ensemble PWAT values at PS/Thermal peak around 1.6
inches) with southeasterly flow aloft, will allow for showers and
storms to form over the mountains Monday afternoon with greater
coverage than today. HREF and other hi-res model guidance points
to cells developing by the afternoon hours, which will produce
brief heavy downpours, gusty outflow winds and localized flash
flooding.
We will have to watch our friends in Arizona and northern Mexico
to see if we will see another easterly wave come our way Monday
night into Tuesday morning, which would yet again bring showers
and storms all the way to the coast. Upper level winds shift a
bit more south on Tuesday, but instability and moisture will still
be in place, so a chance for storms is possible for many areas
again by Tuesday afternoon, highest chance for the mountains.
&&
.LONG TERM...(Wednesday through Next Weekend)...
The large area of high pressure over the Southern Rockies will
flatten a bit and move over Texas, leading to flow aloft turning
southwesterly and drying out by Wednesday. This will bring in
greater onshore flow across SoCal Wednesday into Thursday, leading
to the coolest time period for those west of the mountains. NBM
puts highs (dare we say it), up to 5 degrees below average from
the mountains to the coast. The ridge of high pressure is expected
to expand westward a bit closer to us by Friday into next
weekend, where temperatures are expected to yet again, go slightly
above average for most areas.
&&
.AVIATION...
302015Z...Coast...SCT-BKN clouds at/above 15,000 FT MSL continuing
through this evening/ Patchy low clouds potentially redeveloping
this evening generally after 09Z, though CIGS may be intermittent at
the coastal TAF sites most of the might with a 30-50% chance of
occurrence through 15Z Monday. There is a 25-35% chance of showers
and thunderstorms for the coastal areas after 06Z Mon, best chances
Monday morning into the afternoon.
Elsewhere...There is a 20-40% chance of ISO TSRA over the mountains
this afternoon 21-02Z with bases near 10,000 ft MSL and tops to 35-
40 kft MSL. More widespread -SHRA/TSRA possible (15-40% chance) for
all areas after 06Z Monday. Gusty winds and reduced vis VCTY TSRA.
Otherwise FEW-SCT clouds at/above 15,000 ft MSL through Monday
afternoon.
&&
.MARINE...
There is a slight chance of thunderstorms over the coastal waters at
times tonight through Tuesday, with the highest chances (25-35%)
Monday morning and afternoon. Lower chances (10-20%) on Sunday night
and Tuesday.
&&
.BEACHES...
There is a slight chance thunderstorms will impact the beaches at
times tonight through Tuesday. Beachgoers should be alert to the
presence of lightning and seek shelter if any occurs. The highest
chances are Monday morning and afternoon - around 25-40% for San
Diego County and 15-25% in Orange County. Lower chances (10-20%)
Sunday night and Tuesday, with the higher potential remaining over
San Diego County.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT this evening for Riverside County
Mountains-San Bernardino County Mountains-San Bernardino
and Riverside County Valleys-The Inland Empire-San Diego
County Mountains.
PZ...None.
&&
PUBLIC...APR
AVIATION/MARINE...AdamsThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:07 AM PDT | Special Weather Statement | SGX | Riverside | 68 min |
| Jul 31, 3:07 AM PDT | Dust Storm Advisory | SGX | Riverside, San Diego | 113 min |
| Jul 31, 5:20 AM PDT | Areal Flood Advisory | SGX | San Diego | 5 hr |
| Jul 31, 6:20 AM PDT | Areal Flood Advisory | SGX | San Diego | 2 hr |
| Jul 31, 11:44 AM PDT | Beach Hazards Statement | SGX | San Diego | 76 min |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.